Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 29, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2005, 8:30 PM CDT for Barton County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 8:30 PM CDT (01:30 UTC)
- Expired
- Apr 21, 2005, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barton County, MO
The radar
The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 6:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1218 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 220130 SVRSGF MOC011-220230- /O.NEW.KSGF.SV.W.0029.050422T0130Z-050422T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 830 PM CDT THU APR 21 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BARTON COUNTY IN SOUTHWEST MISSOURI. * UNTIL 930 PM CDT. * AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JASPER...OR 20 MILES EAST OF PITTSBURG...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GOLDEN CITY BY 850 PM CDT. THE TOWNS OF OAKTON...BOSTON AND KENOMA ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST CENTRAL MISSOURI. LAT...LON 3748 9446 3735 9448 3735 9409 3752 9409 $$ IZZI
2 follow-up statements
000 WWUS53 KSGF 220146 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 846 PM CDT THU APR 21 2005 MOC011-220230- /O.CON.KSGF.SV.W.0029.000000T0000Z-050422T0230Z/ BARTON MO- 846 PM CDT THU APR 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BARTON COUNTY UNTIL 930 PM CDT... AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAMAR...OR 21 MILES EAST OF PITTSBURG...AND MOVING EAST AT 50 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN BARTON COUNTY...INCLUDING THE TOWNS OF BOSTON... OAKTON...LAMAR HEIGHTS...LAMAR AND KENOMA. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3748 9452 3735 9453 3735 9409 3762 9410 $$ IZZI
000 WWUS53 KSGF 220210 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 910 PM CDT THU APR 21 2005 MOC011-220220- /O.CAN.KSGF.SV.W.0029.000000T0000Z-050422T0230Z/ BARTON MO- 910 PM CDT THU APR 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BARTON COUNTY HAS BEEN CANCELLED... AT 907 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3748 9452 3735 9453 3735 9409 3762 9410 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:51 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Apr 21, 3:51 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 351 PM CDT THU APR 21 2005 .DISCUSSION... INITIAL BAND OF CONVECTION MOVING THROUGH SOUTHWEST AND SOUTH CENTRAL MO IS LIKELY TO BE ONLY THE FIRST WAVE...AS NEW CONVECTION IS ATTEMPTING TO FIRE ALONG COLD FRONT FROM FAR NE KANSAS INTO NE OKLAHOMA. WILL KEEP SEVERE THUNDERSTORM CHANCES GOING THROUGH THE EVENING AS COLD FRONT MOVES INTO UNSTABLE ATMOSPHERE. ETABUFR SOUNDING IN FAR SE KANSAS SHOWS MLCAPES OF AROUND 2500 J/KG BY 00Z. LARGE AREA OF THIS CAPE EXISTS IN THE -10 C TO -30 C LAYER...SO THINK LARGE HAIL IS LIKELY. WIND PROFILES ARE NEARLY UNIDIRECTIONAL AND RELATIVELY WEAK...SO TORNADIC THREAT IS LOW EXCEPT FOR THE NORTHERNMOST COUNTIES IN CENTRAL MO NEAR THE WARM FRONT WHERE A TORNADO WATCH IS IN EFFECT UNTIL 11 PM. UP UNTIL 345 PM...CONVECTION NEAR THIS BOUNDARY HAS BEEN CONFINED TO AREAS JUST NORTH OF THE CWA HOWEVER. BAND OF CONVECTION NEAR THE COLD FRONT WILL SWEEP RAPIDLY THROUGH THE CWA TONIGHT. CHILLY CANADIAN AIRMASS WILL THEN BUILD RAPIDLY INTO THE REGION ON FRIDAY ON STRONG NORTHWEST WINDS. VERY TIGHT SURFACE PRESSURE GRADIENT WILL CREATE WINDS LIKELY REACHING 20 TO 30 MPH TOMORROW AFTERNOON WITH HIGHER GUSTS POSSIBLE. NEXT CONCERN IS WITH POTENTIAL FROST/LIGHT FREEZE. SATURDAY MORNING WILL LIKELY SEE MID 30S IN SOME SPOTS...HOWEVER WIND SPEEDS WILL LIKELY STAY UP ENOUGH TO PRECLUDE WIDESPREAD FROST. SATURDAY NIGHT AND SUNDAY MORNING ARE ANOTHER STORY...WITH CLEAR SKIES AND WINDS DROPPING OFF. LOW TO MID 30S ARE LIKELY...AND SOME TRADITIONALLY COLDER SPOTS COULD DROP JUST BELOW FREEZING. A FROST ADVISORY WILL LIKELY BE NEEDED. EXTENDED FORECAST HAS LOW CONFIDENCE LEVEL WITH MULTIPLE SHORTWAVES MOVING THROUGH. HAVE FOLLOWED HPC GUIDANCE FAIRLY CLOSELY AFTER TUESDAY. BROWNING && .AVIATION... FOR THE 18Z TAFS...CUMULUS FIELD SHOULD CONTINUE TO BLOSSOM THIS AFTERNOON WITH SCT TO OCCASIONALLY BKN DECK AROUND FL030. POCKET OF STRATUS/STRATOCUMULUS OVER NORTHERN OKLAHOMA WILL MOVE INTO THE JLN AREA FOR A COUPLE HOURS EARLY THIS AFTERNOON AND BKN-OVC CIGS NEAR FL030 POSSIBLE. KEPT JLN TAF VFR BUT POTENTIAL DOES EXIST FOR SOME BORDERLINE MVFR CIGS EARLY THIS AFTERNOON. PERIOD OF THUNDERSTORMS LIKELY AT THE TERMINALS THIS EVENING AS THE FRONT/DRYLINE MARCH ACROSS THE AREA. POTENTIAL DOES EXIST FOR LARGE HAIL AND DAMAGING WINDS AT THE TERMINALS THIS EVENING...HOWEVER KEPT HAIL/WIND OUT OF THIS TAF ISSUANCE PENDING MORE DEFINITE TIMING/INTENSITY OF THUNDERSTORMS. GUSTY NORTHWEST WINDS WILL DEVELOP FRIDAY MORNING WITH GUSTS TO 25KT POSSIBLE BY THE END OF THIS TAF CYCLE. ROBUST COLD AIR STRATOCUMULUS DECK SHOULD BLOSSOM FRIDAY MORNING ONCE THE SUN BREAKS OUT. IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, Apr 21, 8:23 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT THU APR 21 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
823 PM CDT THU APR 21 2005
...SEVERE STORMS LIKELY TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH:
HAIL TO THE SIZE OF GOLFBALLS.
DAMAGING WINDS IN EXCESS OF 60 MPH.
VERY HEAVY RAINFALL AND LOCALIZED FLOODING.
ISOLATED TORNADOES.
AREAS AFFECTED AND TIMING:
THE GREATEST THREAT OF ISOLATED TORNADOES WILL OCCUR MAINLY ALONG
AND WEST OF AN OSCEOLA...TO SPRINGFIELD...TO LAMPE LINE BEFORE
MIDNIGHT.
LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLOODING ARE POSSIBLE
ACROSS THE ENTIRE OUTLOOK AREA INTO THE OVERNIGHT HOURS. THE
THREAT WILL GENERALLY BE ACROSS SOUTHEAST KANSAS AND WESTERN
MISSOURI DURING THE EVENING HOURS...AND TRANSLATE EASTWARD DURING
THE LATE EVENING AND OVERNIGHT HOURS.
DISCUSSION:
AN UPPER DISTURBANCE OVER THE CENTRAL PLAINS AND FRONTAL BOUNDARY
ACROSS EASTERN KANSAS WILL CONTINUE TRIGGER THUNDERSTORMS INTO THE
OVERNIGHT HOURS. WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS
MAY AFFECT FAR NORTHEAST PORTIONS OF THE OUTLOOK AREA BEFORE
10 PM. HOWEVER...THE GREATEST THREAT OF SEVERE STORMS THE
REMAINDER OF THE EVENING WILL BE ACROSS SOUTHEAST KANSAS AND
WESTERN MISSOURI IN ADVANCE OF THE APPROACHING SURFACE FRONT.
SUFFICIENT WIND SHEAR WILL CONTINUE TO ORGANIZE A FEW SUPERCELLS
WITH ISOLATED TORNADOES GENERALLY WEST OF SPRINGFIELD. THE STORMS
WILL LIKELY DEVELOP A MORE LINEAR STRUCTURE AS THEY PUSH
EAST...AFFECTING CENTRAL AND SOUTH-CENTRAL MISSOURI GENERALLY
AFTER 11 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
MUCH COLDER AIR WILL WORK INTO THE MISSOURI OZARKS AND
SOUTHEAST KANSAS FRIDAY NIGHT AND SATURDAY NIGHT. TEMPERATURES
ARE EXPECTED TO DROP INTO THE MID TO UPPER 30S FRIDAY NIGHT...THEN
INTO THE LOW TO MIDDLE 30S SATURDAY NIGHT. WHILE NORTHWEST WINDS
WILL LIKELY PREVENT FROST FROM FORMING FRIDAY NIGHT...DIMINISHING
WINDS AND CLEAR SKIES ON SATURDAY NIGHT WILL LIKELY RESULT IN
WIDESPREAD FROST.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND
TUESDAY...THEN AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED GENERALLY WEST OF A WARSAW...TO
SPRINGFIELD...TO REEDS SPRING LINE THROUGH 11 PM. SPOTTERS ACROSS
LOCATIONS FURTHER EAST MAY NEED TO BE ACTIVATED LATER TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SAW/BROWNING/IZZIIn the hours before
Local storm report, Apr 21, 6:43 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT THU APR 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL COLUMBUS 37.17N 94.83W
04/21/2005 1.50 INCH CHEROKEE KS EMERGENCY MNGR
HALF DOLLAR HAIL REPORTED BY EM FROM FAULKNER TO COLUMBUS
LDLocal storm report, Apr 21, 6:58 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT THU APR 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 12 N VIENNA 38.35N 91.95W
04/21/2005 1.00 INCH MARIES MO LAW ENFORCEMENT
EMS REPORTED QUARTER SIZE HAIL TO LAW ENFORCEMENT
LDLocal storm report, Apr 21, 7:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT THU APR 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 N MC CUNE 37.38N 95.02W
04/21/2005 1.75 INCH CRAWFORD KS LAW ENFORCEMENT
0650 PM TORNADO MC CUNE 37.35N 95.02W
04/21/2005 CRAWFORD KS LAW ENFORCEMENT
0658 PM HAIL 7 S (VIH)ROLLA/VICHY ARP38.03N 91.77W
04/21/2005 1.25 INCH MARIES MO LAW ENFORCEMENT
0720 PM TORNADO 2 W CHEROKEE 37.35N 94.86W
04/21/2005 CRAWFORD KS LAW ENFORCEMENT
AFLocal storm report, Apr 21, 7:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT THU APR 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 1 W MINDENMINES 37.48N 94.62W
04/21/2005 0.75 INCH BARTON MO TRAINED SPOTTER
SPOTTERS REPORTED DIME HAIL AT 160 AND STATE LINE.
LDSpecial weather statement, Apr 21, 8:16 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 816 PM CDT THU APR 21 2005 KSZ101-220100- CHEROKEE- 816 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 900 PM CDT... AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING ISOALTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS TO 8 MILES WEST OF COMMERCE...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF PITTSBURG TO 8 MILES SOUTHEAST OF CHETOPA...AND MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. PEOPLE IN EASTERN CHEROKEE COUNTY...INCLUDING THE CITIES OF COLUMBUS...BAXTER SPRINGS AND GALENA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. IZZI
Special weather statement, Apr 21, 8:17 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 817 PM CDT THU APR 21 2005 KSZ101-220200- CHEROKEE- 817 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 900 PM CDT... AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING ISOALTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS TO 8 MILES WEST OF COMMERCE...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF PITTSBURG TO 8 MILES SOUTHEAST OF CHETOPA...AND MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. PEOPLE IN EASTERN CHEROKEE COUNTY...INCLUDING THE CITIES OF COLUMBUS...BAXTER SPRINGS AND GALENA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. IZZI
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:20 PM CDT | Tornado Warning | SGF | Barton, Jasper | 70 min |
| Apr 21, 8:27 PM CDT | Tornado Warning | SGF | Jasper | 63 min |
| Apr 21, 8:49 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 71 min |
| Apr 21, 9:04 PM CDT | Tornado Warning | SGF | Lawrence | 71 min |
| Apr 21, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 66 min |
| Apr 22, 12:15 AM CDT | Flash Flood Warning | SGF | Ozark, Taney | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.